Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

January 12, 2005Muskegon County, Newaygo County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jan 12, 2005, 10:42 PM EST for Muskegon County, Newaygo County, Oceana County, Michigan. It was in force for 77 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 10:42 PM EST (03:42 UTC)
Expired
Mar 30, 2005, 8:45 PM EST
In force
77 days
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Muskegon County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 90 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 130343
SVRGRR
MIC123-130430-
/X.NEW.KGRR.SV.W.0001.050113T0341Z-050113T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1042 PM EST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1130 PM EST

* AT 1040 PM EST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING NICKEL SIZE HAIL IN FREMONT. THIS STORM WAS
  LOCATED NEAR FREMONT...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWYAGO AROUND 1050 PM EST
  CROTON DAM AROUND 1100 PM EST

LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER 
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4349 8601 4335 8597 4334 8560 4370 8559

$$

OSTUNO
3 follow-up statements
000 
WUUS53 KGRR 310105
SVRGRR
MIC121-127-310145-
/O.NEW.KGRR.SV.W.0001.050331T0105Z-050331T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
805 PM EST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 845 PM EST

* AT 803 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES WEST OF MONTAGUE...OR ABOUT 19 MILES
  SOUTHWEST OF HART...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STONY LAKE...ROTHBURY AND HOLTON AROUND 810 PM EST
  SHELBY...NEW ERA AND FERRY AROUND 820 PM EST
  ELBRIDGE AROUND 825 PM EST
  WALKERVILLE AROUND 830 PM EST

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614

$$

JK RG
000 
WWUS53 KGRR 310123
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
822 PM EST WED MAR 30 2005

MIC121-127-310145-
/O.CON.KGRR.SV.W.0001.000000T0000Z-050331T0145Z/
OCEANA MI-MUSKEGON MI-
822 PM EST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MUSKEGON AND
OCEANA COUNTIES UNTIL 845 PM EST...

AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR TWIN LAKE...OR ABOUT 13 MILES NORTH OF MUSKEGON...
AND MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALTON...BERRY JUNCTION...MONTAGUE AND CLOVERVILLE BY 810 PM EST
  LAKEWOOD CLUB...WHITEHALL...ROTHBURY AND STONY LAKE BY 815 PM EST
  TWIN LAKE AND NEW ERA BY 820 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614

$$

JK RG
000 
WWUS53 KGRR 310144
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
844 PM EST WED MAR 30 2005

MIC121-127-310154-
/O.EXP.KGRR.SV.W.0001.000000T0000Z-050331T0145Z/
OCEANA MI-MUSKEGON MI-
844 PM EST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND OCEANA COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614

$$

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 10:09 PM EST, 33 minutes earlier.

Area forecast discussion, Jan 12, 10:09 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EST WED JAN 12 2005

.UPDATE...
SFC ANALYSIS PUTS THE COLD FRONT FROM THE CENTRAL UP SOUTH TO JUST
EAST OF RFD TO NEAR UIN. ITS MAKING SLOW PROGRESS EAST. KGRR-88D
SHOWS A SOLID LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVING EAST
THE LEADING EDGE OF THE PCPN IS ALONG A LINE FROM TUSTIN TO MKG.
LATEST RUC IS IN AGREEMENT WITH EARLIER MODELS IN MOVING THE FRONT
THROUGH THE CWA THURSDAY MORNING. I SUSPECT THE FRONT WILL NOT SPEED
UP AND IN FACT MAY SLOW DOWN A BIT. THE UPPER JET IS PROGGED TO
REMAIN PARALLEL TO THE FRONT THROUGH THE OVERNIGHT HOURS. IN
ADDITION THE WINCHESTER IL PROFILER SHOWS SOME BACKING IN THE LOWER
LEVELS WHICH ALSO SUGGESTS A SLIGHTLY SLOWER MOVEMENT. RAIN MAY BE
HEAVY OVERNIGHT...PWATS ARE OVER AN INCH. BUFKIT SHOWS A
DECREASINGLY IMPRESSIVE HODOGRAPH OVERNIGHT WHICH SUGGESTS THAT THE
POTENTIAL FOR SEVERE WINDS WILL DIMINISH OVERNIGHT. WILL GO WITH CAT
POPS FOR TSRA AND MENTION PATCHY DENSE FOG. WOODED AREAS STILL HAVE
SOME SNOW LEFT AND VISIBILITIES FALL TO A FEW FEET IN THOSE AREAS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES....
FLOOD WATCH IN EFFECT THROUGH FRIDAY FOR OUR ENTIRE CWA.

&&

93
Hazardous weather outlook, Jan 12, 6:35 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EST WED JAN 12 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
NEW BUFFALO MI TO ST JOSEPH MI-PENTWATER TO MANISTEE MI-
SOUTH HAVEN TO HOLLAND MI-ST JOSEPH TO SOUTH HAVEN MI-
WHITEHALL TO PENTWATER MI-
635 PM EST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

PATCHY DENSE FOG WILL BE ACROSS SOUTHWEST MICHIGAN THIS EVENING AS
WARM AIR CONTINUES TO MOVE OVER THE SNOW. IN AREAS WHERE WINDS DIE
DOWN...THE VISIBILITY WILL DROP TO NEAR ZERO. THE FOG SHOULD BEGIN
TO DISSIPATE AS WINDS PICK UP AND RAIN MOVES IN AFTER MIDNIGHT.

A COLD FRONT MOVING THROUGH BETWEEN MIDNIGHT AND 4 AM WILL BRING
RAIN AND A FEW THUNDERSTORMS. STRONG WINDS WITH GUSTS TO 50 MPH ARE
POSSIBLE. EXPECT AT LEST A HALF INCH OF RAIN BETWEEN MIDNIGHT AND
SUNRISE THURSDAY FROM THESE STORMS. MANY LOCATIONS COULD SEE OVER AN
INCH OF RAINFALL. THIS HEAVY RAINFALL COMBINED WITH SNOWMELT TO
CAUSE SOME FLOODING OF AREA STREAMS...CREEKS...RIVERS...AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF HEAVY RAIN AND THUNDERSTORMS WILL LINGER INTO THURSDAY
MORNING FROM ALMA TO JACKSON. FURTHER WEST...FROM GRAND RAPIDS AND
KALAMAZOO TO LANSING...SNOW SHOWERS ARE EXPECTED DURING THE MORNING.
THE FLOODING THREAT WILL CONTINUE INTO THE AFTERNOON HOURS FROM THE
EXCESSIVE RUNOFF.

BITTER COLD ARCTIC AIR WILL GRIP THE AREA FROM THURSDAY NIGHT INTO
EARLY NEXT WEEK. SCATTERED LAKE EFFECT SNOW SHOWERS CAN BE
EXPECTED... AND THERE MAY SOME ACCUMULATIONS IN THE SNOW BELTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OSTUNO

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.